Chemotherapy-induced peripheral neuropathy (CIPN) is an adverse effect of chemotherapy that is frequently experienced by patients receiving treatment for cancer. CIPN is caused by many of the most commonly used chemotherapeutic agents, including taxanes, vinca alkaloids, and bortezomib. Pain and sensory abnormalities may persist for months, or even years after the cessation of chemotherapy. The management of CIPN is a significant challenge, as it is not possible to predict which patients will develop symptoms, the timing for the appearance of symptoms can develop anytime during the chemotherapy course, there are no early indications that warrant a reduction in the dosage to halt CIPN progression, and there are no drugs approved to prevent or alleviate CIPN. This review focuses on the etiology of CIPN and will highlight the various approaches developed for prevention and treatment. The goal is to guide studies to identify, test, and standardize approaches for managing CIPN.
Keywords: CIPN; Chemotherapy; Cisplatin; Neuropathy; Oxaliplatin; Paclitaxel; Taxanes; Vinca alkaloids.
Copyright © 2019 Elsevier B.V. All rights reserved.